Neurology / Emergency

CVA / NIH Stroke Scale Assessment

Clinical scoring aid · Total score 0–42 · Not a substitute for stroke-team activation or treatment protocols.

Emergency: Possible acute stroke is an emergency. Activate EMS/stroke protocol immediately. Do not delay emergency evaluation, imaging, or stroke-team consultation to complete this form. A low NIHSS does not exclude a disabling stroke.

Patient & Exam

NIHSS Items

1a. Level of Consciousness

Choose a response even if a full evaluation is prevented (endotracheal tube, language barrier, orotracheal trauma/bandages). A 3 is scored only if the patient makes no movement (other than reflexive posturing) in response to noxious stimulation.

1b. LOC Questions

Ask the current month and the patient's age. Only the initial answer is graded. Aphasic and stuporous patients who do not comprehend receive a 2. Patients unable to speak because of endotracheal intubation, orotracheal trauma, severe dysarthria, language barrier, or any other problem not secondary to aphasia are given a 1.

1c. LOC Commands

Ask the patient to open/close eyes, then to grip and release the non-paretic hand. Substitute another one-step command if the hands cannot be used. Credit given if an unequivocal attempt is made but not completed due to weakness.

2. Best Gaze

Only horizontal eye movements will be tested. Voluntary or reflexive (oculocephalic) eye movements are scored; caloric testing is not done. Isolated peripheral nerve paresis (CN III, IV, VI) is scored 1.

3. Visual Fields

Test visual fields (upper and lower quadrants) by confrontation using finger counting or visual threat. If patient is blind from any cause, score 3.

4. Facial Palsy

Ask, or use pantomime, to encourage the patient to show teeth, raise eyebrows, and close eyes. Score symmetry of grimace in response to noxious stimuli in poorly responsive/non-comprehending patient.

5a. Motor Arm — Left

Extend the left arm (palms down) 90° (if sitting) or 45° (if supine). Drift is scored if the arm falls before 10 seconds. Score 9/UN only if amputation or joint fusion at shoulder — do NOT add to total.

5b. Motor Arm — Right

Same technique as 5a on the right arm.

6a. Motor Leg — Left

With patient supine, hold the left leg at 30°. Drift is scored if the leg falls before 5 seconds. Score 9/UN only if amputation or joint fusion at hip.

6b. Motor Leg — Right

Same technique as 6a on the right leg.

7. Limb Ataxia

Aimed at finding evidence of unilateral cerebellar lesion. Test with eyes open. Finger-nose-finger and heel-shin tests are performed on both sides. Ataxia is scored only if out of proportion to weakness.

8. Sensory

Test with pin. When consciousness/comprehension is impaired, score by observed grimace or withdrawal from noxious stimulus. Only stroke-related sensory loss is scored; score 2 only for severe/total loss.

9. Best Language

Ask patient to describe the standard picture, name items on the naming sheet, and read the sentences. Comprehension is judged from responses here and to all commands in the exam.

10. Dysarthria

Have patient read or repeat words from the standard list. Score 9/UN only if intubated or other physical barrier — do NOT add to total.

11. Extinction and Inattention (formerly Neglect)

Sufficient information to identify neglect may be obtained during prior testing. If the patient has severe visual loss preventing double-simultaneous visual stimulation but responds to cutaneous stimuli, score is normal.

Educational use only. Not a substitute for stroke-team activation, imaging, or clinical judgment. Follow your institution's acute stroke protocol.